Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 45, NWS Cheyenne, WY

November 21, 2023Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 21, 2023, 12:09 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Nov 21, 2023, 11:00 PM MST. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 21, 2023, 12:09 PM MST (19:09 UTC)
In effect from
Nov 21, 2023, 11:00 PM MST
Expired
Nov 22, 2023, 11:00 AM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 22, 12:36 AM MSTNON-TSTM WND GST 591 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Nov 22, 6:06 AM MSTNON-TSTM WND GST 591 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS75 KCYS 211909
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1209 PM MST Tue Nov 21 2023

WYZ106-220315-
/O.UPG.KCYS.HW.A.0047.231122T0900Z-231122T2100Z/
/O.NEW.KCYS.HW.W.0045.231122T0600Z-231122T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1209 PM MST Tue Nov 21 2023

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 11 PM this evening to 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
078 
WWUS75 KCYS 220407
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
907 PM MST Tue Nov 21 2023

WYZ106-221800-
/O.CON.KCYS.HW.W.0045.231122T0600Z-231122T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
907 PM MST Tue Nov 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 11 PM this evening to 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
562 
WWUS75 KCYS 220811
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
111 AM MST Wed Nov 22 2023

WYZ106-221800-
/O.CON.KCYS.HW.W.0045.000000T0000Z-231122T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
111 AM MST Wed Nov 22 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph.

* WHERE...Central Laramie Range and Southwest Platte County
  including Bordeaux.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

BW
346 
WWUS75 KCYS 221809
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1109 AM MST Wed Nov 22 2023

WYZ106-221915-
/O.EXP.KCYS.HW.W.0045.000000T0000Z-231122T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1109 AM MST Wed Nov 22 2023

...HIGH WIND WARNING HAS EXPIRED...

High winds have come to an end for the area. Therefore, the High
Wind Warning has been allowed to expire on time. Wind gusts of 40
to 50 MPH will remain possible for the next few hours.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 21, 10:27 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 21, 10:27 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1027 AM MST Tue Nov 21 2023

.SHORT TERM...(Today through Thursday evening)
Issued at 330 AM MST Tue Nov 21 2023

***KEY MESSAGES***

1) Strong winds anticipated for the wind prone corridor along
Interstate 25 on Wednesday morning and early afternoon, including
Bordeaux. Wind gusts up to 60mph possible.

2) A strong cold front will be accompanied by accumulating
snowfall Thursday afternoon through Friday for areas across
southeast Wyoming and the Nebraska Panhandle. Moderate impacts are
anticipated at this time of forecast analysis for areas under a
Winter Storm Watch headline.

3) Bitter cold temperatures after the accumulating snowfall Friday
night could impact the agricultural community as overnight lows in
the single digits with sub-zero wind-chills are expected.

Overnight Nighttime Microphysics satellite imagery depicts areas
of patchy fog across Carbon and Albany County as 8Z early this
morning. Surface observations are reporting cold temperatures
across the cwa as 20s and 30s remain present thus far. SPC
Mesoanalysis depicts a 1042mb surface High across eastern
ID/western WY, and an H5 upper level ridge amplifying across the
Great Basin, originating off the southern California coastline.
Further upstream, the next impactful weather system that will
approach our forecast area resides later this week resides off the
Pacific coastline of British Columbia.

Slight above average temperatures are forecast for our cwa today
as WAA dominates the region beneath the aforementioned upper level
ridge. The ridge axis will propagate towards the Intermountain
West throughout today, and the surface High will also translate to
the east from western CO. A surface trof is expected to occur
along and east of the Laramie Range, south to the Front Range of
northern Colorado through this afternoon. The surface pressure
gradient will result in breezy west-northwest winds by this
afternoon for areas east of the Laramie Range. However, the short-
lived mild temperatures will be a welcomed sight to folks across
the region today. Daytime highs will eclipse the 50 degree mark
for locations east of the Laramie Range, and slightly cooler
readings of the low to middle 40s for Carbon and Albany County in
the lower terrain.

A number of weather events will happen from early Wednesday into
Thursday morning. The first will be surface pressure tendencies
tightening along the Laramie Range. While strong winds aloft are
not present at this time of inspection, 700-750 mb winds of 30-40
knots will be co-located with early morning to midday subsidence.
The dome of surface high pressure will likely be on top of our cwa
by midday Wednesday. Additionally, 700mb temperatures of +3C to
+8C will mix down to the surface via the elevated wind gusts along
and east of the Laramie Range. There is not a strong signal for a
mountain wave feature present, but the 6 hour pressure tendencies
of 5-10mb by 18Z Wednesday across our cwa will certainly allow
for the wind to pick up. Craig, CO to Bordeaux, WY gradients at
850mb analysis are 60-80+ meters per the 0Z GFS, which could
easily result in wind gusts in excess of 50mph. Have gone with a
High Wind Watch for the Central Laramie Range, including Bordeaux
to reflect this for now. Expect daytime highs beneath the ridge
axis, and downslope winds east of the Laramie Range to allow for
much above average temperatures. High temperatures in the upper
50s to middle 60s will be easily achieved on Wednesday, which is
10-15 degrees above average for the latter part of November.
Slightly cooler readings in the upper 40s to middle 50s can be
expected for the lower terrain west of the Laramie Range on
Wednesday.

A shortwave disturbance will trek from the Northern Rocky
Mountains toward the Central Rocky Mountains Wednesday night
through early Thursday morning. As it does so, cold air will surge
southward. Medium range guidance, per the NAM and Global models
such as the GFS, are trending slightly slower with the evolution
of a potent surface low and a surface cold front to arrive on the
Holiday into Thursday evening. Model agreement is present with the
main swath of precipitation moving south from Montana into north-
central Wyoming by midday Thursday. There will be a delay on
Thursday for the atmosphere to attain column saturation because
the lower levels will be quite dry across southeast Wyoming. A few
snow showers across Niobrara and Converse County are anticipated
to occur by early Thursday afternoon along the cold front
boundary, but the main energy associated with this system is not
expected until Thursday evening and early Friday at the earliest.
Highest confidence of accumulating snowfall to begin Thursday
afternoon into Friday is the Pine Ridge areas of Converse and
Niobrara County, and the northern portions of Platte and Goshen
County. Normally, would wait another 24 hours to issue a Winter
Storm Watch, but went ahead and issued it early due to the
upcoming holiday and possible commuting for out-of-state
enthusiasts. Stay tuned to the short-term forecast updates as
additional forecast areas may be included in winter weather
headlines the next 24-36 hours.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM MST Tue Nov 21 2023

Friday...The slow moving upper trough translates into northern Utah,
with moist diffluent flow aloft over our counties and low level
upslope. Somewhat drier air works into our counties in the
afternoon, though widespread snow will continue in the morning,
likely decreasing in areal coverage in the afternoon. Considerably
colder with 700 mb temperatures near -10 Celsius yielding maximum
temperatures in the upper teens to mid 20s. Snowfall totals could
exceed 6 inches in some of the lower elevations east of Interstate
25.

Saturday...A cold and dry day is expected in the wake of the
shortwave trough aloft and with northwest flow aloft reinforcing the
cold air at low levels. Maximum temperatures only in the 20s with
700 mb temperatures around -12 Celsius.

Sunday...Cyclonic northwest flow aloft continues, reinforcing the
cold air at low levels and will keep maximum temperatures only in
the mid 20s to mid 30s with 700 mb temperatures near -12 Celsius.
Dry weather is expected with dry low levels and minimal lift.

Monday...Brisk northwest flow aloft continues and temperatures will
show a slow warming trend as 700 mb temperatures reach near
-5 Celsius. Continued dry with limited lift and dry low levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1026 AM MST Tue Nov 21 2023

Mostly sunny skies expected through the day. Winds will be light
across most terminals, however, some sites could gust 20 to 25 kts
this afternoon. Winds will ease this evening with some high clouds
moving across the area overnight. Overall, VFR conditions are
expected through the TAF period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday morning through Friday evening
     for WYZ101-102-106>108.

     High Wind Watch from late tonight through Wednesday afternoon
     for WYZ106.

NE...None.
&&

SHORT TERM...BW
LONG TERM...RUBIN
AVIATION...SF
Hazardous weather outlook, Nov 21, 3:52 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
352 AM MST Tue Nov 21 2023

NEZ002-003-019>021-054-055-095-096-WYZ103>105-109>119-221100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
352 AM MST Tue Nov 21 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Elevated wind gusts of 30-45mph are possible on Wednesday for
areas of the forecast region ahead of an approaching cold front.

Accumulating snowfall is expected on Thursday night and Friday
after a strong cold front moves through the region. Minor to
moderate impacts are anticipated to those planning on traveling.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-106>108-221100-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
352 AM MST Tue Nov 21 2023

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong wind gusts are expected for the Central and North Laramie
Range on Wednesday morning and afternoon. Wind gusts in excess of
50mph are expected. See the latest High Wind Watch Statement for
further details.

A strong cold front will sweep through the area on Thursday.
Accumulating snowfall is expected behind this cold front. Moderate
travel impacts are possible where heavy snow occurs from Thursday
night to Friday afternoon. See the latest Winter Storm Watch
Statement for further details.

Bitter, cold temperatures are expected Friday night and Saturday
morning. Impacts to the agricultural community are possible as
morning low temperatures in the single digits, with wind chill
readings near or below zero can be expected.

.Spotter information statement...

Spotter activation will not be needed.

BW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 1:03 AM MSTHigh Wind WatchCYSAlbany, Laramie, Platte11 hr
Nov 21, 1:09 AM MSTWinter Storm WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more48 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.